Illinois, 2012

Winter Weather in Illinois, January 2, 2012

January 2, 2012 · NWS ILX · 2 events in 2 counties and zones

Scattered snow-showers combined with falling temperatures created icy conditions on area roadways. Numerous accidents were reported, including one that resulted in a fatality in Clark County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered snow-showers combined with falling temperatures created icy conditions on area roadways. Numerous accidents were reported, including one that resulted in a fatality in Clark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 2, 5:20 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 2, 5:20 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
520 AM CST MON JAN 2 2012

.DISCUSSION...
ISSUED 330 AM CST MON JAN 2 2012

00Z MODELS REMAIN IN FAIR AGREEMENT REST OF THIS WEEK THEN
DIVERAGE A BIT THIS WEEKEND AND EARLY NEXT WEEK. WILL LEAN ON THE
ECMWF MODEL IN THE EXTENDED WHICH GENERALLY KEEPS CENTRAL IL DRY
THROUGH AT LEAST SUNDAY NIGHT.

SHORT TERM...TODAY THROUGH FRIDAY

A BLUSTERY WINTER DAY EXPECTED AND CONTINUED SCATTERED FLURRIES AND
A FEW POCKETS OF LIGHT SNOW SHOWERS. BEEFED UP THE LOW CLOUD COVER
TODAY AND INCREASED THE WINDS A BIT HIGHER WITH WIND GUSTS OF 30
TO 40 MPH. EARLY MORNING SURFACE MAP SHOWS STRONG AND DEEPENING
986 MB ELONGATED LOW PRESSURE OVER WESTERN QUEBEC WHILE STRONG
1046 MB HIGH PRESSURE OVER WESTERN WY. VERY TIGHT PRESSURE
GRADIENT CONTINUES OVER IL TODAY AS HIGH PRESSURE DRIFTS EAST INTO
THE GREAT PLAINS BY SUNSET WHILE SURFACE LOW DEEPENS TO 980 MB
INTO NE QUEBEC. A STRONG SHORT WAVE DIGS SOUTHWARD FROM THE UPPER
MS VALLEY INTO IL BY THIS AFTERNOON AND THEN SHIFTS EAST OF IL
DURING THE EVENING. BROKEN TO OVERCAST LOW CLOUDS NE OF A QUINCY
TO SPRINGFIELD TO MOUNT VERNON LINE EARLY THIS MORNING AND EXPECT
LOW CLOUDS TO EXPAND BY MIDDAY AS POCKETS OF LIGHT SNOW SHOWERS
DEVELOP ALONG WITH SCATTERED FLURRIES THROUGH THE DAY. COULD STILL
BE A CHANCE OF FLURRIES OVER EASTERN IL EARLY THIS MORNING THEN
DECREASING CLOUDS FROM WEST TO EAST DURING THIS EVENING. STRONG NW
WINDS OF 15 TO 30 MPH WITH GUSTS OF 30 TO 40 MPH TODAY (A FEW SPOTS
FROM BLOOMINGTON/NORMAL NE COULD GUST AS HIGH AS 40 TO 45 MPH) TO
DIMINISH DURING TONIGHT. WINDS SHOULD STAY SHY OF WIND ADVISORY
CRITERIA TODAY (SUSTAINED OF 30 MPH OR MORE FOR AN HOUR OR MORE
AND/OR WINDS GUSTS OF 45 MPH OR STRONGER). NEARLY STEADY TEMPS TODAY
FROM 25 TO 30F WITH COOLEST READINGS FROM I-74 NE WHERE MORE
WIDESPREAD LOW CLOUDS. COLD LOWS TONIGHT FROM LOWER TEENS IN CENTRAL
IL AND MID TEENS IN SE IL.

STRONG UPPER LEVEL TROF TO GRADUALLY SHIFT EAST OF IL BY TUE WHILE
HIGH PRESSURE SETTLES EAST INTO THE MS VALLEY BY DAWN TUE AND OVER
IL BY NOON TUE. THIS TO BRING AMPLE SUNSHINE TUE ALONG WITH
LIGHTER WINDS BUT SEASONABLY COLD HIGHS IN THE UPPER 20S TO LOWER
30S WITH MILDER READINGS FROM SPRINGFIELD SW. HIGH PRESSURE SHIFTS
EAST OF IL TUE NIGHT AS A WEAK NORTHERN STREAM SHORT WAVE MOVES
INTO THE SOUTHERN GREAT LAKES OVERNIGHT TUE NIGHT. THIS TO ONLY
BRUSH AREA WITH SOME PASSING CLOUDS ESPECIALLY FROM I-74 NE WHILE
ITS LIGHT PRECIPITATION STAYS IN THE GREAT LAKES REGION.

EXPECT A NICE WARM UP DURING 2ND HALF OF WORK WEEK WITH DRY
WEATHER EXPECTED WITH BROAD UPPER LEVEL RIDGE INTO THE CENTRAL AND
SE STATES. LOW PRESSURE PASSES NORTH OF LAKE SUPERIOR BY SUNSET
FRI AND WARMEST TEMPS EXPECTED ON FRIDAY WITH HIGHS OF 50 TO 55F.

LONG TERM...FRIDAY NIGHT THROUGH MONDAY

MODELS BRING A COLD FRONT SE THROUGH IL FRI NIGHT AND COMES
THROUGH DRY WITH TEMPS GRADUALLY COOLING THIS WEEKEND. HIGHS SAT
RANGE FROM THE LOWER 40S NORTH TO AROUND 50F FAR SE. HIGHS SUNDAY
IN THE UPPER 30S CENTRAL IL AND LOWER 40S SE IL. EXTENDED MODELS
CONTINUE A SPLIT UPPER LEVEL PATTERN WITH DISTURBANCES PASSING
NORTH AND SE OF IL WITH A STRONGER SOUTHERN STREAT SYSTEM MOVING
INTO THE TN VALLEY EARLY NEXT WEEK AND ECMWF MODELS KEEPS ITS QPF
SE OF IL FROM THE OHIO RIVER SE.

HUETTL

&&

.AVIATION...
ISSUED 515 AM CST MON JAN 2 2012

INTENSE AREA OF LOW PRESSURE OFF TO OUR NORTHEAST THIS MORNING
CONTINUES TO BRING GUSTY NORTHWEST WINDS ALONG WITH SCATTERED
FLURRIES. EXPECT THIS TO BE THE MAIN WEATHER STORY FOR THE FIRST
HALF OF THIS FORECAST PERIOD...WITH SKIES CLEARING AND WINDS
DIMINISHING TONIGHT AS HIGH PRESSURE SETTLES IN. LOW VFR WITH
OCCASIONAL MVFR CIGS IN SNOW SHOWERS WERE PREVALENT TO OUR
NORTHWEST AND EXPECT THAT TO OCCUR OVER OUR FORECAST AREA
TODAY ALONG WITH GUSTY NORTHWEST WINDS...ALTHOUGH NOT QUITE
AS STRONG AS YESTERDAY. FORECAST SOUNDINGS CONTINUE TO SHOW
RATHER STEEP LOW LEVEL LAPSE RATES LATER THIS MORNING INTO THE
AFTN HOURS WITH MIXING HEIGHTS AROUND 4500 FEET...WHICH SHOULD
TRANSLATE TO OCCASIONAL GUSTS OF 30 TO 35 KNOTS FROM THE NORTHWEST.
WINDS WILL DIMINISH THIS EVENING AS THE STORM PULLS WELL OFF TO
OUR EAST AND HIGH PRESSURE MOVES IN. WHAT CLOUDS WE DO SEE TODAY
SHOULD DECREASE RATHER QUICKLY THIS EVENING AS WELL WITH VFR
CONDITIONS EXPECTED OVERNIGHT.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 2, 5:50 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
550 AM CST MON JAN 2 2012

ILZ027>031-036>038-040>057-061-062-066-067-071-072-031200-
CASS-CHAMPAIGN-CHRISTIAN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-
SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
550 AM CST MON JAN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL GUST AS HIGH AS 40 MPH AT TIMES TODAY
ACCOMPANIED BY A FEW SNOW SHOWERS. NO ACCUMULATIONS ARE EXPECTED.
WIND CHILLS DURING THE DAY WILL RANGE FROM 10 TO 15 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ063-068-073-031200-
CLARK-CRAWFORD-LAWRENCE-
550 AM CST MON JAN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS GUSTING TO AROUND 35 MPH ARE EXPECTED TODAY. WIND
CHILLS DURING THE DAY WILL BE IN THE TEENS.

MINOR FLOODING ALONG THE WABASH RIVER IN CRAWFORD COUNTY SHOULD
SUBSIDE BY THE MIDDLE OF THE WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Clark

When
January 2, 10:00 AM CST to 6:00 PM CST
Where
Clark forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Icy conditions caused a driver to lose control of his car and crash into an oncoming sport utility vehicle on Illinois Route 1 about a mile north of I-70 in Clark County. The driver of the car was killed, while the driver of the SUV was transported to the hospital.

Winter Weather, McLean

When
January 2, 10:00 AM CST to 6:00 PM CST
Where
McLean forecast zone
Injuries
0 direct, 5 indirect
Reported by
Newspaper
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Numerous accidents were reported across Bloomington-Normal due to icy road conditions. The most serious accident resulted in 5 injuries as two cars collided at Euclid and Oakland Avenues in Bloomington.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Clark2012-01-0224MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356071, 356072.